Virginia, 2008

Strong Wind in Virginia, January 30, 2008

January 30, 2008 · NWS LWX · 1 event in 1 county or zone

A strong cold front crossed the Mid Atlantic during the late evening January 29th. This brought gusty winds to the region during the mid to late morning hours of January 30th.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front crossed the Mid Atlantic during the late evening January 29th. This brought gusty winds to the region during the mid to late morning hours of January 30th. Newspapers reported a downed tree in Woodbridge, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 30, 4:08 AM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Jan 30, 4:08 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 AM EST WED JAN 30 2008

.SYNOPSIS...
A STRONG COLD FRONT ACROSS CENTRAL WEST VIRGINIA WILL MOVE
THROUGH THE MID ATLANTIC STATES THIS MORNING. HIGH PRESSURE WILL
BUILD ACROSS THE AREA THIS AFTERNOON AND THURSDAY. LOW PRESSURE FROM THE
GULF COAST WILL TRACK NORTHEAST INTO THE REGION THURSDAY NIGHT AND
FRIDAY. HIGH PRESSURE RETURNS THIS WEEKEND.

&&

.NEAR TERM /TODAY/...

ALTHOUGH WE HAVENT HAD A LOT OF SNOW JAN HAS CERTAINLY BEEN A
CHALLENGING WX MONTH. LATEST EXCITEMENT ABT 90 MI W OF THE WRN
CORNER OF THE CWA. STRONG CD FNT CURRENTLY IN CENTRAL W.V.
TRACKING RAPIDLY E. LOOK AT THE CURRENT WINDS ACROSS OH - GUSTING
OVR 50 KT AT FDY AND AOH. LUCKILY THE HIGHEST WINDS LOOK TO TRACK
N OF OUR CWA...BUT STILL LOOKING AT WIND WRNG (G50+) ACROSS THE
HIER WRN ELEVS...WIND ADVSRY (G40-49 KTS) RMDR OF CWA..WITH BEST
CHCS OF THAT OCCURRING CLOSER TO THE PA BORDER.

RAIN WL BE COMING TO AN END ARND SUNRISE. TEMPS WL BE STEADY OR
FALLING. SKIES WL BE BRIGHTENING THIS AFTN. STRONGEST WINDS WL BE
DURG MRNG HRS..BUT STILL WINDY THIS AFTN.

WE DROPPED THE CSTL FLD ADVSRY - AFTR SPEAKING W/ ALEX AND ANNA
EOCS FOUND NO EVIDENCE OF FLDG WITH THE LAST HIGH TIDE...WHICH
WAS THE HIER OF THE TWO TDA. WRLY WINDS SOON PUT AN END TO ANY
FURTHER TALK OF CSTL FLDG THIS TIME ARND.

&&

.SHORT TERM /TONIGHT/...

HIGH PRES BUILDS OVR RGN TNGT. WINDS DROP OFF. CLR SKIES. TEMPS IN
TEENS W OF I-95...L20S E.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

STILL NOT SOLD ON ANY TYPE OF MAJOR CAD OR COLD AIR WEDGING SCENARIO
W/ THE THURS NIGHT/FRI MORNING SYSTEM. QPFS DO LOOK VERY HIGH W/ AN
INCREDIBLE GULF MOISTURE TAP FROM THE BEGINNINGS OF THE STORM SYSTEM
AS IT DEVELOPS ACROSS THE DEEP SOUTH. NAM DEVELOPS A WEAKER
PRE-FRONTAL SFC LOW...ALONG THE WARM FRONT...THAT BRINGS THE HIGHEST
QPF ACROSS THE REGION OVERNIGHT FRI...A BRIEF LULL FRI MRNG AND A
STRONG COLD FRONTAL PASSAGE BY MIDDAY. GFS/ECMWF KEEP A MORE
COLLECTIVE PATTERN W/ THE BULK OF THE PRECIP ON THE WAA SIDE OF
OCCLUDING OHIO VALLEY SFC LOW. MUCH OF THIS PRECIP BEING DRIVEN AND
ENHANCED BY THE LOW LEVEL JET MAX THE MODELS CREATE. SO A MUCH MORE
COMPACT AND TIGHTLY WOUND SYSTEM W/ THE GLOBAL MODELS. EITHER
WAY...STILL A GOOD AGREEMENT ON HIGH QPFS THRUOUT THE EVENT. LL
THICKNESSES LOOK TO BE LOW ENOUGH FOR FROZEN PRECIP FOR MUCH OF THE
OVERNIGHT HRS. THE ONLY AREAS FOR FROZEN PRECIP AT THE ONSET WILL BE
SHELTERED VALLEY REGIONS IN THE SWERN CWA FROM THE VERY MINIMAL FEW
HRS OF CAD PRODUCTION FROM THE EXITING SFC HIGH.

SKIES SHOULD BE FAIRLY CLEAR DURING THE MRNG HRS ON THURS FROM THE
DEEP SUBSIDENCE LAYER ASSOCIATED W/ THE EXITING UPPER TROF AND ZONAL
SW/RLY MID LEVEL FLOW. MID/UPPER CLOUDS WILL QUICKLY MOVE INTO THE
REGION BY MIDDAY THURS...W/ TEMPS MODERATED INTO THE L/MID 40S AND A
GRADUAL COOL DOWN BACK INTO THE U30S DURING THE EARLY EVNG. SFC TD/S
WILL STILL BE FAIRLY DRY...MID/U TEENS WHICH WOULD AIDE IN DROPPING
TEMPS A FEW MORE DEGREES BEFORE AREAS OF PRECIP REACH SRN VA BY LATE
EVNG. STILL...PRECIP EXPTD TO BEGIN AS RAIN ACROSS THE REGION FOR
MUCH OF THE LATE NIGHT HRS...W/ POSSIBLE CHANGEOVER AS THE NEAR SFC
TEMPS CONT TO DROP THRUOUT THE SHENANDOAH VALLEY. WINTRY MIX OF
SLEET AND SNOW EXPTD W/ THE INITIAL CHANGEOVER AS THE UPPER LOW
WRAPS COLDER MID LEVEL AIR THRU THE TENN VALLEY AND INTO THE CENTRAL
APPALACHIANS. THE WARM FRONT NOT EXPTD TO MOVE THRU THE PIEDMONT
TILL AFT 12Z...SO A MINOR WEDGING OF COLD AIR OVERNIGHT WOULD BE
POSSIBLE AND FZRA STILL LIKELY ACROSS THE WRN HALF OF THE CWA. THE
I-95 CORRIDOR HAS BEEN PUSHED INTO THE ALL-RAIN CATEGORY W/ THE
LATEST GUIDANCE. THOU MODEL SOUNDINGS STILL SUGGEST A BRIEF PERIOD
OF FZRA FOR THE IAD OVERNIGHT...THE DCA/BWI REGION REMAINS ALL
RAIN...ESPC W/ THE LOW SO FAR WEST INTO WRN OHIO AND A MUCH STRONGER
850-700MB WAA LAYER INFLUENCING THE NEAR COASTAL REGIONS FOR THE
OVERNIGHT PERIOD.

THE MAIN CONCERN BESIDES THE FZRA WILL BE THE VERY HIGH QPFS THAT
MODELS ARE PRODUCING FOR THIS SYSTEM. A WW WATCH WILL BE CONSIDERED
FOR THE WRN HALF OF CWA...INTO NRN/ERN MD.

ANOTHER STRONG COLD FRONT AND A PERIOD OF GUSTY WINDS FOR FRI
AFTN/EVNG. THE FRONT MOST LIKELY ACROSS THE I-95 CORRIDOR NEAR THE
18Z TIME FRAME...AND A QUICK EXIT OFF THE COAST BY FRI EVNG. GUSTY
W/RLY WINDS WILL CONTINUE OVERNIGHT INTO EARLY SAT...QUICKLY DECR BY
MIDDAY SAT. A LARGE 1030+MB HIGH WILL BUILD ACROSS THE ERN SEABOARD
ON SAT...OFF THE COAST W/ A WEAK S/RLY FLOW PUSHING HIGHS INTO THE
L50S. THE HIGH WILL CONTINUE TO INFLUENCE THE REGION ON SUNDAY W/ A
NEARLY PERSISTENCE FORECAST FROM SAT. EARLY NEXT WEEK STILL FAIRLY
UNCERTAIN GIVEN THE SPLIT FLOW SYSTEM THE GFS DEVELOPS. AN UPPER JET
INDUCED AREA OF PRECIP SPREADS ACROSS THE MID ATLANTIC ON MONDAY...A
BRIEF LULL ON TUES AND A SIMILAR SCENARIO ON WED. ECMWF DEVELOPS A
MORE ORGANIZED SYSTEM ACROSS THE UPPER MIDWEST ON TUES...SLIDING
ACROSS THE REGION WED INTO THURS...BUT KEEPING THE AREA DRY ON MON.
WENT MORE W/ THE GFS SOLN.

&&

.AVIATION /TDA THROUGH SUNDAY/...

BIGGEST PROBLEM TDA WL BE WINDS. AFTR FNT MOVES THRU 11-12Z XPCT
WINDS TO QUICKLY INCRS FM THE W WITH GUSTS TO 40 KT. LO LVL
MECHANICAL TURB IN LEE OF THE APLCHNS WL BE A BIG PROB FOR SMALL
AIRCRAFT.

A POTENT LOW PRESSURE SYSTEM WILL BRING RAIN TO THE AREA BY LATE
THURS. DRY COND/S ON THURS AFTN WILL KEEP CIGS/VSBYS VFR EVEN AT THE
PRECIP ONSET AFT 0Z. IFR AND LOWER COND/S POSSIBLE OVERNIGHT W/ HIGH
AMOUNTS OF THE PRECIP...FOR THIS TIME OF YEAR...EXPTD. I-95 TAF
SITES SHOULD SEE MORE RAIN THAN FROZEN PRECIP FROM LATE THURS INTO
EARLY FRI. KIAD MAY SEE A BRIEF PERIOD OF FZRA/IP DURING THE
OVERNIGHT HRS...AND KMRB/KCHO MORE LIKELY FOR LONGER DURATIONS OF
FROZEN PRECIP...AS WELL AS THE REST OF THE I-81 CORRIDOR AND THE
SHENANDOAH VALLEY. A WARM FRONT WILL MOVE THRU THE REGION AFT
12Z...HELPING TEMPS TO WARM ABOVE FREEZING AREAWIDE AND TURNING ALL
PRECIP TO RAIN. A STRONG COLD FRONT WILL CROSS THE REGION MIDDAY
FRI...W/ A PERIOD OF 20-30KT SUST WINDS DURNG THE AFTN HRS AS THE
FRONT NEARS THE BAY. WINDS SHOULD QUICKLY DECR EARLY SAT AFTER A
PERIOD OF STRONG WESTERLIES OVERNIGHT FRI. HIGH PRESSURE FOR THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...

CD FNT TO PUSH THROUGH WATERS 7-8 AM. WINDS WL RAPIDLY INCRS. GALE
WRNG ALL WATERS TDA AFTR SUNRISE.

RAIN LATE THURS INTO MIDDAY FRI...W/ GUSTY S/RLY CHANNELING ACROSS
THE BAY STARTING BY LATE THURS EVNG. A STRONG COLD FRONT WILL CROSS
THE REGION MIDDAY FRI...W/ A PERIOD OF 20-30KT SUST WINDS DURNG THE
AFTN HRS AS THE FRONT NEARS THE BAY. GALE CONDS POSSIBLE FOR A BRIEF
PERIOD OF THE LATE AFTN/EARLY EVNG. WINDS WILL CONTINUE TO GUST
OVERNIGHT INTO EARLY SAT...THO DROPPING DURING THE AFTN. QUIET HIGH
PRESSURE SCENARIO FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR DCZ001.
MD...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MDZ004>007-
     009>011-013-014-016>018.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MDZ003-502.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MDZ501.
VA...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VAZ036>042-
     050>057.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VAZ025>031.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR VAZ021.
WV...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ050>053-055-
     502-504.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR WVZ054-501-
     503.
MARINE...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
     ANZ530>537.

&&

PRODUCTS...WOODY/GMS
Hazardous weather outlook, Jan 30, 4:06 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 AM EST WED JAN 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
406 AM EST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED ACROSS THE OUTLOOK AREA FOR
WEDNESDAY. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE. PLEASE REFER
TO WBCNPWLWX FOR FURTHER DETAILS.

ACROSS THE MARINE WATERS...A GALE WARNING IS IN EFFECT. SMALL
CRAFT ADVISORY CONDITIONS MAY LAST THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT STORM SYSTEM WILL OVERSPREAD PRECIPITATION INTO THE
REGION LATE THURSDAY NIGHT INTO FRIDAY. RAIN IS LIKELY EAST OF
I-95. WEST OF I-95 THERE IS POTENTIAL FOR FREEZING RAIN. WINDS ON
THE BACK SIDE OF THE SYSTEM MAY GUST BETWEEN 30 AND 40 MPH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. ANY REPORTS OF WIND DAMAGE
WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-311230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
406 AM EST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR ALLEGHENY COUNTY MARYLAND...WESTERN
MINERAL GRANT AND PENDLETON COUNTIES IN WEST VIRGINIA AND HIGHLAND
COUNTY IN VIRGINIA. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER
OF THE AREA. PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT STORM SYSTEM WILL OVERSPREAD PRECIPITATION INTO THE
REGION THURSDAY NIGHT INTO FRIDAY. FREEZING RAIN IS LIKELY...WITH
GREATEST ICING POTENTIAL WEST OF I-81. THERE IS A POTENTIAL FOR
GREATER THAN ONE QUARTER INCH OF ICE.

WINDS ON THE BACK SIDE OF THE SYSTEM MAY GUST BETWEEN 30 AND 40
MPH FRIDAY. ANY LOCATIONS WHICH RECEIVE ACCUMULATING ICE COULD SEE
SIGNIFICANT DOWNING OF TREES AND POWERLINES. INTERESTED PARTIES
SHOULD MONITOR UPDATES TO FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. REPORTS OF WIND DAMAGE WOULD
BE APPRECIATED.

In the hours before

Local storm report, Jan 30, 9:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 AM EST WED JAN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     NON-TSTM WND DMG KEYSER                  39.44N 78.98W
01/30/2008                   MINERAL            WV   CO-OP OBSERVER

            NUMEROUS TREES DOWN. MEASURED WIND GUST OF 70 MPH.

0705 AM     NON-TSTM WND GST MARTINSBURG ARPT        39.40N 77.98W
01/30/2008  M58.00 MPH       BERKELEY           WV   ASOS

&&

ROGOWSKI

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Prince William

When
January 30, 10:00 AM EST to 12:00 PM EST
Where
Prince William forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper

A newspaper reported a large tree down across Blackburn Road in Woodbridge. Automated observations across the region measured wind gusts between 45 and 50 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73967.